Header menu link for other important links
Piecewise Linear and Boolean Models of Chemical Reaction Networks
Veliz-Cuba A., , Josić K.
Published in Springer New York LLC
PMID: 25412739
Volume: 76
Issue: 12
Pages: 2945 - 2984
Models of biochemical networks are frequently complex and high-dimensional. Reduction methods that preserve important dynamical properties are therefore essential for their study. Interactions in biochemical networks are frequently modeled using Hill functions (xn/Jn+xn). Reduced ODEs and Boolean approximations of such model networks have been studied extensively when the exponent n is large. However, while the case of small constant J EquationSource> appears in practice, it is not well understood. We provide a mathematical analysis of this limit and show that a reduction to a set of piecewise linear ODEs and Boolean networks can be mathematically justified. The piecewise linear systems have closed-form solutions that closely track those of the fully nonlinear model. The simpler, Boolean network can be used to study the qualitative behavior of the original system. We justify the reduction using geometric singular perturbation theory and compact convergence, and illustrate the results in network models of a toggle switch and an oscillator. © 2014, Society for Mathematical Biology.
About the journal
Published in Springer New York LLC
Open Access
Impact factor